Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 30, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 22, 2013, 2:13 PM MDT for Grant County, Luna County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2013, 2:13 PM MDT (20:13 UTC)
- Expired
- Jul 22, 2013, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 175 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
246
WGUS54 KEPZ 222013
FFWEPZ
NMC017-029-051-222315-
/O.NEW.KEPZ.FF.W.0030.130722T2013Z-130722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
213 PM MDT MON JUL 22 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 515 PM MDT
* AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
CITY OF ROCKS STATE PARK...
SAN LORENZO...
LAKE ROBERTS...
GILA HOT SPRINGS...
COONEY...
CAMP THUNDERBIRD...
SHERMAN...
SAN JUAN...
FAYWOOD...
COBRE...
IRON CREEK CAMPGROUND...
ROCKY CANYON CAMPGROUND...
BLACK CANYON CAMPGROUNDS...
SAPILLO CAMPGROUND...
A TRAINED WEATHER SPOTTER NORTH OF SAN LORENZO ON STATE ROAD 35 REPORTED
1.1 INCHES OF RAIN IN 30 MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.
&&
LAT...LON 3321 10845 3320 10802 3307 10795 3279 10769
3264 10770 3250 10816 3281 10818
$$
NOVLAN1 follow-up statement
811
WGUS74 KEPZ 222307
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
507 PM MDT MON JUL 22 2013
NMC017-029-051-222322-
/O.EXP.KEPZ.FF.W.0030.000000T0000Z-130722T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-SIERRA NM-
507 PM MDT MON JUL 22 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
SIERRA...NORTHEASTERN GRANT AND NORTH CENTRAL LUNA COUNTIES WILL BE
ALLOWED TO EXPIRE AT 515 PM MDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.
BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3321 10845 3320 10802 3307 10795 3279 10769
3264 10770 3250 10816 3281 10818
$$
NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:33 PM MDT, 40 minutes earlier.
Area forecast discussion, Jul 22, 1:33 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 133 PM MDT MON JUL 22 2013 .SYNOPSIS... WE CAN EXPECT A WEAK MONSOONAL PATTERN FOR MOST OF THE WORK WEEK. IN THIS CASE THE PATTERN FAVORS HEAVIER RAINFALL FOR AREAS FROM THE CONTINENTAL DIVIDE WEST...BUT AFTERNOON OR NIGHTTIME THUNDERSTORMS ARE POSSIBLE ANYWHERE IN THE FORECAST AREA EACH AFTERNOON AND EVENING. FOR THE WEEKEND...A BACKDOOR COLD FRONT WILL FRILT WITH OUR AREA WHICH SHOULD SERVE TO DRAW ADDITIONAL TROPICAL MOISTURE INTO THE REGION AND RESULT IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES DURING UPCOMING WEEK WILL RUN WITH A FEW DEGREES OF NORMAL. && .DISCUSSION... UPPER HIGH IS BEGINNING TO BUILD EAST TO COVER THE CWA FOR THE UPCOMING WEEK. INVERTED TROUGH SLIDING WEST OVER NORTHERN MEXICO MAY PROVIDE A LITTLE EXTRA DYNAMICS/MOISTURE OVER THE SOUTHERN TIER. LAST AVBL HRRR AND 12Z SPC 4KM RUN BOTH SHOW CLUSTER OF STORMS IMPACTING SW PORTIONS OF AREA TONIGHT...SO HAVE RAISED POPS IN THAT AREA, OTHERWISE EXPECT MAINLY A LOW GRADE MONSOONAL PATTERN THROUGH DAYTIME FRIDAY. THERE MAY BE AN UPTICK OF CONVECTION WEDNESDAY WHERE THE ORIENTATION OF THE UPPER HIGH AND THE INVERTED TROUGH ALLOWS A LITTLE EXTRA MOISTURE AND REDUCED STABILITY OVER THE AREA. THE LARGER QUESTION FOR ME IS WHETHER A BACKDOOR FRONT MAKES IT INTO THE AREA FOR THE WEEKEND. WEEKEND RUNS OF THE GFS/ECMWF WERE VERY AGGRESSIVE IN BRINGING THE FRONT INTO THE AREA. LATER RUNS OF THE GFS IN PARTICULAR HAVE BACKED AWAY FROM FROPA OVER THE AREA... HOWEVER CMC 12Z RUN STILL HAS A STRONG PASSAGE. SINCE I HAVE LITTLE TRUST IN GFS HANDLING OF BACKDOORS THIS FAR OUT AND THAT SURFACE TROUGHING WILL ALLOW A CHANNEL OF MOISTURE TO MOVE TOWARD THE FRONT REGARDLESS OF ITS FINAL POSITION...I HAVE BUMPED POPS UP FOR THE WEEKEND AFTERNOONS. IF THE FRONT MAKES IT INTO THE REGION THERE WOULD LIKELY BE AN INCREASE FLOOD RISK AND POSSIBLE SEVERE WEATHER AS WELL. && .AVIATION...VALID 23/00Z-24/00Z. SCATTERED TSRA THRU 06Z OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED TSRA IN THE LOWLANDS. STORMS WILL TEND TO DRIFT TOWARDS THE W OR WSW. MOSTLY VFR CONDITIONS ARE EXPECTED WITH THE EXCEPTION OF BRIEF EXCURSIONS INTO MVFR/IFR CONDITIONS IN AND AROUND THUNDERSTORMS. && .FIRE WEATHER... A HIGH PRESSURE RIDGE ALOFT REMAINS ANCHORED OVER THE REGION WITH AMPLE LOW LEVEL MOISTURE IN PLACE AT THE SURFACE. THIS WILL RESULT IN SCATTERED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE NEXT SEVERAL DAYS. CLOSER INSPECTION REVEALS A WEAK UPPER DISTURBANCE TRACKING SLOWLY WESTWARD TO OUR SOUTH ACROSS NORTHERN MEXICO. THIS WILL LIKELY ENHANCE STORM CHANCES NEAR THE INTERNATIONAL BORDER AND AREAS WEST OF THE RIO GRANDE THIS EVENING AND TONIGHT. THIS FEATURE WILL EVENTUALLY EXUDE IT'S INFLUENCE FURTHER NORTH INTO THE REGION MID TO LATE WEEK AS THE RIDGE BEGINS TO WEAKEN. AS A RESULT A GREATER COVERAGE OF WETTING RAINFALL WILL BE POSSIBLE AREA WIDE. THIS TREND WILL CONTINUE INTO THE WEEKEND. WITH LOW LEVEL MOIST AIR IN PLACE MINIMUM RH VALUES WILL CONTINUE TO RUN AROUND 30 PERCENT FOR THE LOWLANDS AND BETWEEN 40 AND 50 PERCENT ACROSS THE HIGHER ELEVATIONS WITH EXCELLENT RECOVERIES OVERNIGHT FOR THE NEXT SEVERAL DAYS. MEANWHILE HAINES INDICES WILL REMAIN LOW TO VERY LOW ACROSS THE REGION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 93 75 93 75 / 30 20 20 20 30 SIERRA BLANCA 69 91 71 92 71 / 30 20 20 30 20 LAS CRUCES 70 93 71 91 70 / 30 20 20 20 40 ALAMOGORDO 70 95 72 95 71 / 30 20 20 30 40 CLOUDCROFT 50 71 52 71 52 / 30 30 20 40 40 TRUTH OR CONSEQUENCES 69 94 71 93 70 / 30 20 20 30 40 SILVER CITY 64 85 65 85 62 / 40 40 30 30 40 DEMING 69 92 70 91 68 / 30 20 20 20 40 LORDSBURG 67 91 69 91 66 / 30 30 30 30 40 WEST EL PASO METRO 74 93 76 92 75 / 30 20 20 20 30 DELL CITY 68 94 69 95 69 / 20 10 20 20 30 FORT HANCOCK 73 94 73 95 73 / 30 20 30 30 30 LOMA LINDA 65 88 66 88 67 / 40 20 20 20 30 FABENS 71 92 73 93 73 / 40 20 30 20 30 SANTA TERESA 71 92 71 91 71 / 40 20 20 20 30 WHITE SANDS HQ 72 94 74 93 74 / 40 20 20 20 30 JORNADA RANGE 66 94 68 93 67 / 40 20 20 20 40 HATCH 70 91 73 89 71 / 30 20 20 20 40 COLUMBUS 69 91 70 90 69 / 40 20 20 20 40 OROGRANDE 69 95 70 95 73 / 30 20 20 20 30 MAYHILL 57 81 59 80 59 / 30 40 20 30 40 MESCALERO 56 85 56 84 56 / 30 30 20 40 40 TIMBERON 57 78 58 78 58 / 30 30 20 30 40 WINSTON 59 84 61 85 60 / 30 30 30 30 40 HILLSBORO 66 89 68 87 67 / 30 30 30 30 40 SPACEPORT 69 94 69 92 68 / 30 20 20 20 30 LAKE ROBERTS 61 85 62 85 60 / 40 50 30 40 50 HURLEY 64 87 65 86 63 / 40 30 30 30 40 CLIFF 65 92 66 92 62 / 30 40 40 30 40 MULE CREEK 58 88 59 88 58 / 30 40 40 40 40 FAYWOOD 65 86 68 87 64 / 30 30 30 30 40 ANIMAS 67 89 68 89 66 / 30 30 30 30 40 HACHITA 68 89 68 89 66 / 30 30 20 20 40 ANTELOPE WELLS 66 86 66 85 66 / 30 30 30 30 40 CLOVERDALE 63 81 64 80 64 / 40 40 30 40 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 02/27
Hazardous weather outlook, Jul 22, 10:30 AM MDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1030 AM MDT MON JUL 22 2013 NMZ401>417-TXZ418>424-231745- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1030 AM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MOST AREAS THIS AFTERNOON AND TONIGHT. EXCEPTIONS WILL BE OVER MOUNTAINS WHERE SCATTERED STORMS ARE EXPECTED AND OVER SOUTHERN HIDALGO AND LUNA COUNTIES WHERE A CLUSTER OF STORMS IS FORECAST TO FORM BY EARLY EVENING. LOCALLY HEAVY RAIN MAY OCCUR IN THIS AREA WITH LOCALIZED FLOODING POSSIBLE. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED (EASTERN LOWLANDS) AND SCATTERED (MOUNTAINS AND WEST) SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND NIGHT THROUGH FRIDAY. ADDITIONAL STORMS ARE POSSIBLE FOR SATURDAY AND SUNDAY AS A WEAK BACKDOOR COLD FRONT OR SURFACE TROUGH MOVES INTO THE REGION. THIS MAY INCREASE THE FLOOD RISK AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE. MACBLAIN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:40 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 110 min |
| Jul 22, 12:34 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 22, 2:43 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.